The Diabetes Forum Support Community For Diabetics Online banner

1 - 11 of 11 Posts
O

·
Guest
Joined
·
0 Posts
Discussion Starter #1
I'd thought I'd share my strange late afternoon. It started with me testing my BGLs and getting a fright with it sitting on 13.5... instead of thinking about a possible cause I gave myself 4 units of insulin (which I rarely do). I left work about 20 mins later and walked 15 mins to my car and tested at 5.2. For some reason I didn't feel right so I quickly shoved a couple of lollies in my mouth and drove off.... half an hour later I was pulling into my driveway and thought I was going to pass out... literally felt like my brain was draining of energy. I suddenly thought I was going too fast and thought I was going to hit a brick wall.... I didn't thankfully. I then tested at 3.7 and realised I was shaking and all after taking my hands off the steering wheel... I shoved probably 7 lollies down my mouth and just sat a few minutes.... 15 mins later still sitting on 3.7... had a mouthful of juice.... 2 mins later suddenly I'm 4.8. But I thank God I was in my drive when this happened... goodness I'd hate to think what could have happened if this happened sooner as I was driving in peak hour traffic. I'm just really surprised how quick my BGLs can drop. Now when I'm thinking of it the cause was probably pain as I've had it most of the day... I just over reacted. Lesson learnt... I won't be doing that again... don't care how high my BGLs are.
 

·
Registered
Joined
·
460 Posts
Yikes! Glad to hear that you are OK.

It is scary... the hypos I've experienced were at the gym at the end of a hard session (some years back when I was on an insulin pump and using upwards of 130u per day) -- I'd end my session with Tai Chi and the first sign I was going down fast was a loss of mental focus and then muscle control... I could barely put one foot in front of the other in the right sequence, let alone do any Tai Chi moves. Then came the sweats, the chills, the ravening hunger and nausea all at the same time.

I'm sure you don't need me to suggest that next time you hold off on any corrective insulin until after your drive. Be well :)
 
O

·
Guest
Joined
·
0 Posts
Discussion Starter #3
thanks Frank.. yes it was a bit scary. Geez doing Tai Chi requires lots of co-ordination... having a hypo wouldn't help one bit. :( I was rather quite nauseated too. The wall was coming at me fast really.... hard to explain.... I knew I was in trouble if I didn't stop the car though obviously. I had no idea 4 units of insulin would do that to me, especially when my BGL was so high. The only other time I made a mistake with my insulin is when I gave myself 7 units for a snack... that was a bad hypo... and I got told off by my endo too. I've never had a hypo driving before... don't want that to happen again. I think I'll just have to wear the high BGL next time rather than try and correct. It's very frustrating at times trying to get the perfect control isn't it.
 

·
Registered
Joined
·
5,399 Posts
Ai-yi-yi!!! :eek:

Glad it turned out OK, Mep!

Nosy question -- hope that's OK: Do you have someone on your medical team who keeps track of all of your conditions and meds?
 
O

·
Guest
Joined
·
0 Posts
Discussion Starter #5 (Edited)
Ai-yi-yi!!! :eek:

Glad it turned out OK, Mep!

Nosy question -- hope that's OK: Do you have someone on your medical team who keeps track of all of your conditions and meds?
Yes, my GP does that for me (I think you call them PCD there?). I also have to report to my diabetes clinic on any changes, etc as they record it all for my endo. My endo knows of my other medical issues too and I think that may be why he is keeping tight reigns on me. The appointment I have with gastroenterology in August is a referral he did for me. He's Ok with me changing my bolus dosages now, but he's controlling my basal still... every change in dosage gets recorded when I phone them. I guess it gives him a good indication whether he needs to see me or not too... as I've been requested to attend an appointment before as result of those phone calls. So it's nice to know I'm being closely monitored by my GP and specialist.... my GP knows about the referral by my endo and he wants results from that 2nd opinion too (he's not satisfied with the first diagnosis)... all my specialists results get reported back to my GP anyhow :D
 

·
Registered
Joined
·
5,399 Posts
Excellent! Sounds like you have a chance of finally getting some real answers, without the need to shop for docs.
 

·
Registered
Joined
·
253 Posts
So that original reading of 13.5 must have been way off? Maybe there was residue from a candy or something where you tested?

I can't understand it otherwise. It would take about 100 units to bring me down from 13.5 to the normal range. It would also take about 3 hours to get there unless I inject it into a muscle I am using.

I have been low when driving. It is not a good idea. I'm glad they don't allow pilots on insulin.
 
O

·
Guest
Joined
·
0 Posts
Discussion Starter #9
So that original reading of 13.5 must have been way off? Maybe there was residue from a candy or something where you tested?

I can't understand it otherwise. It would take about 100 units to bring me down from 13.5 to the normal range. It would also take about 3 hours to get there unless I inject it into a muscle I am using.

I have been low when driving. It is not a good idea. I'm glad they don't allow pilots on insulin.
Hi Lia
Nah, it wouldn't have been candy or anything as I was at work and I wash my hands constantly (I'm almost OCD with that). I hadn't eaten anything for about 3 hours or more when I tested at 13.5. I was in pain though so it was probably that making my BGL skyrocket... happens a lot with me. The problem was I didn't think about the cause and just thought I'd treat quick with 4 units of insulin. It's cold weather here now and it appears I've become very sensitive to my insulin injections no matter what the dose. I've been adjusting basal and I get a mixed result... but 90% of the time I'm getting hypos at night no matter what dose of basal I'm on. So what likely happened is because I had no food and I was in pain, my body reacted with the injection and my BGL plummented quick, plus I did walk fo 15 mins to my car which would've helped make it drop too. I seem to drop or skyrocket fast mostly anyhow... to give you an idea if I have a glass of chilled water (which I love and drink throughout the day)... I can drop by 2 within half an hour easily. It's probably the change in temperature I'd say... I get the opposite drinking a coffee I notice... I go up slightly.
Yes, I'm thankful too that pilots aren't on insulin. lol. It's certainly tricky sometimes. :D
 

·
Registered
Joined
·
253 Posts
Oops. I just multiplied that out and it only comes to 243 in the US system. I haven't used metric for a long time. I was thinking 13.5 was way higher than that, about the point where people wind up unconscious.

Everything else I like metric better, but with bg, I use the US system, and prefer it.

Since you are still producing your own insulin, that does make handling it more difficult. At least it seems you still have your own insulin. It would take me 16 units to get down to 83 from 243. That's if physical activity isn't happening, less if it is.
 
O

·
Guest
Joined
·
0 Posts
Discussion Starter #11
Oops. I just multiplied that out and it only comes to 243 in the US system. I haven't used metric for a long time. I was thinking 13.5 was way higher than that, about the point where people wind up unconscious..
oh Ok. lol. I was wondering why you said you needed 100 units of insulin... I was thinking you must be very insulin resistant.

I was actually reminded this morning of another possible cause of why my BGL was that high.... I was wanting to kick someones butt... in fact several peoples butts (although I'm too nice and wouldn't actually do that literally). In other words I was busy trying to get people to move their butts and get work done.... it was probably making me mad. lol. I was reminded as I looked at stats for Friday this morning and they looked aweful and I had to explain. :Cry:
 
1 - 11 of 11 Posts
Top